Alert archive / Montana / Freeze Warnings in 2017
Freeze Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this freeze warning at Sep 16, 2017, 2:41 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Sep 17, 2017, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2017, 2:41 PM MDT (20:41 UTC)
- In effect from
- Sep 17, 2017, 12:00 AM MDT
- Expired
- Sep 17, 2017, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524 WWUS75 KMSO 162041 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 241 PM MDT Sat Sep 16 2017 MTZ003-171500- /O.NEW.KMSO.FZ.W.0002.170917T0600Z-170917T1500Z/ Flathead/Mission Valleys- 241 PM MDT Sat Sep 16 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT SUNDAY... The National Weather Service in Missoula has issued a Freeze Warning...which is in effect from midnight tonight to 9 AM MDT Sunday. * Impacts/Timing: Mostly clear skies and light winds will allow temperatures to drop dramatically overnight with a freeze expected. Be sure to protect any sensitive vegetation. One exception will be the area immediately adjacent to Flathead Lake, where overnight lows will be in the upper 30s to lower 40s. * Temperatures: Upper 20s to lower 30s on Sunday morning. * Locations impacted include: Flathead Valley, Mission Valley, and Polson PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
1 follow-up statement
252 WWUS75 KMSO 171432 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 832 AM MDT Sun Sep 17 2017 MTZ003-171545- /O.EXP.KMSO.FZ.W.0002.000000T0000Z-170917T1500Z/ Flathead/Mission Valleys- 832 AM MDT Sun Sep 17 2017 ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... * Impacts/Timing: Temperatures have warmed to near freezing for most locations and will continue to moderate this morning with mild temperatures expected this afternoon. * Locations impacted include: Flathead Valley, Mission Valley, and Polson $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this freeze warning went out at Sep 16, 4:14 AM MDT, 10 hours 27 minutes earlier.
Area forecast discussion, Sep 16, 4:14 AM MDT, 10 hours 27 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
414 AM MDT Sat Sep 16 2017
...Frost/freeze threat this weekend...
...Cold & wet weather to persist into next week...
.DISCUSSION...The low pressure system that brought all the rain
and snow to the Northern Rockies is slowing moving off to the
northeast. However, light snow is still falling across
southwestern Montana, including Butte. Elsewhere across western
Montana and north-central Idaho, the valley rain and mountain snow
has largely ended. Things will finally begin to dry out for
southwestern Montana by late morning.
For areas that have seen clearing skies overnight, like
northwestern Montana and north-central Idaho, temperatures have
dipped to below freezing and in some cases into the mid 20s. This
is the first time many areas across extreme northwestern Montana
have seen a freeze this season, therefore the Freeze Warning
remains in place for Lincoln County. High temperatures today will
be on the order of 10-15 degrees below normal for many locations
across the Northern Rockies, feeling much like fall. More
widespread clearing is expected overnight tonight, so those that
didn't see the frost like temperatures (west-central Montana),
will possibly see them Sunday morning. Sunday will be a very
pleasant day, with highs in the mid to upper 60s for the valleys
of western Montana, and the low 70s for the lower elevations of
north-central Idaho.
However the warmer "normal" conditions of Sunday will be brief as
yet another cold, upper level low pressure system is expected to
dig into the Pacific Northwest and swing through the Northern
Rockies early next week. Colder temperatures, gusty winds and
precipitation will accompany a strong cold frontal passage Monday
afternoon. While not overly likely, a few rumbles of thunder
could even be heard given the sharp dynamics along the cold front.
Of greater concern, though, will be the chance for rapidly
lowering snow levels creating brief bursts of snow at area passes.
Monday night snow levels will fall even farther, conservatively
residing between 4500 and 5000 feet by daybreak Tuesday. While mid
level winds are expected to remain too weak to support organized
shower activity, numerous disorganized rain/snow/graupel showers
are likely throughout much of Tuesday across parts of Central
Idaho and West Central Montana with the snow level hovering around
5500 feet much of the day. All this being said, there are a few
outlier solutions which present stronger mountain top winds which
could be sufficient to promote organized shower activity and
perhaps a period of banded showers. If bands do develop, snow
and/or graupel could be possible to much lower elevations,
including valley locations (Missoula, Bitteroot, Mission). But
it's far too early to pin down the timing and location of such a
micro scale meteorological phenomena.
There really won't be much of a break between this area of low
pressure and the next, seemingly stronger weather system that's
forecast to move into the Northern Rockies late Tuesday night.
Minimal warm air advection seems likely with this second storm
being so close to the exiting first storm and thus snow could
present an even greater concern across North Central Idaho and
West Central Montana on Wednesday into Thursday. Thereafter the
models do diverge some, although the commonalities point towards
various degrees of continued troughing into the weekend. Thus
below normal temperatures with better than normal changes for
precipitation seem likely at this point with a better than average
degree of forecast confidence.
&&
.AVIATION...Light snow continues to fall in southwestern Montana,
including KBTM. Visibility reductions and low ceilings will
gradually improve by late morning as the low pressure center moves
off to the northeast. However, mountain obstructions due to
lingering mid-level moisture will remain into the afternoon hours.
All other terminals across western Montana and north-central Idaho
will see minimal to no impacts in visibility and low ceilings.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning until 6 AM MDT early this morning ABOVE
6000 FEET for the Bitterroot/Sapphire Mountains...
Butte/Blackfoot Region...Potomac/Seeley Lake Region.
Freeze Warning until 10 AM MDT this morning Kootenai/Cabinet
Region.
ID...Winter Storm Warning until 6 AM MDT early this morning ABOVE
6000 FEET for the Eastern Lemhi County.
&&Nearby
Freeze Warnings in Montana, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.